Kansas, 2014

Flash Flooding and Flood in Kansas, August 27, 2014

August 27, 2014 · NWS GLD · 5 events in 5 counties and zones

Several rounds of thunderstorms moved across northwest Kansas from mid-afternoon through early evening. Penny size hail was reported east of Monument, and several reports of flash flooding were received from Gove, Graham and Sheridan counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Several rounds of thunderstorms moved across northwest Kansas from mid-afternoon through early evening. Penny size hail was reported east of Monument, and several reports of flash flooding were received from Gove, Graham and Sheridan counties. A CoCoRaHS observer near Morland reported over three inches of rain in two hours ending around 1130 CDT. Doppler radar estimated three to four inches of rain had fallen in local areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 27, 1:09 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 27, 1:09 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
109 PM MDT WED AUG 27 2014

.SHORT TERM...(THIS AFTERNOON THROUGH THURSDAY)
ISSUED AT 1222 PM MDT WED AUG 27 2014

MESSY SITUATION WITH MOIST SOUTHEASTERLY LOW LEVEL FLOW BENEATH LARGE
UPPER LOW OVER NW COLORADO WHICH WILL SEND A SERIES OF IMPULSES
NORTHEAST OVER THE AREA. AS CLOUDS CONTINUE TO THIN OUT THIS
AFTERNOON...SFC HEATING WILL GENERATE POCKETS OF MODERATE
INSTABILITY WITH TSRA DEVELOPING BY EARLY AFTERNOON. WV SATELLITE
SHOWS THE FIRST UPPER SHORT WAVE TROUGH LIFTING INTO EASTERN
COLORADO AT THE MOMENT WHICH WILL ENHANCE PRECIP CHANCES THIS
AFTERNOON AND EVENING OVER WESTERN KANSAS AND SOUTHWEST NEBRASKA.
A FEW STORMS WILL BECOME SEVERE WITH MAINLY A LARGE HAIL THREAT.

A SECOND SHORT WAVE TROUGH CLOSER TO THE UPPER LOW WILL MOVE
ACROSS CENTRAL COLORADO THIS AFTERNOON WHICH WILL GENERATE A
SECOND AREA OF TSRA WHICH WILL REACH EASTERN COLORADO AND WESTERN
KANSAS THIS EVENING...CONTINUING TONIGHT. POTENTIAL FOR SEVERE
AGAIN THIS EVENING IN WESTERN COUNTIES WITH THE SECOND ROUND OF
STORMS WHICH WILL TRANSITION TO MORE OF A HEAVY RAIN THREAT
OVERNIGHT.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 1256 PM MDT WED AUG 27 2014

UPPER TROUGH AXIS WILL MOVE ACROSS THE FORECAST AREA THURSDAY
NIGHT WITH SCATTERED THUNDERSTORMS. BEST MOISTURE AND INSTABILITY
WILL BE IN EASTERN AREAS...BUT DEEP LAYER SHEAR WILL BE FAIRLY LOW
SO OVERALL SEVERE THREAT LOOKS LIMITED. STORMS WILL END WEST TO
EAST AFTER MIDNIGHT. ISOLATED SHOWERS/THUNDERSTORMS MAY LINGER IN
FAR EASTERN AREAS FRIDAY MORNING...OTHERWISE FRIDAY WILL BE DRY AS
SHORTWAVE RIDGING DEVELOPS. THE RIDGE BREAKS DOWN RATHER QUICKLY
AS NEXT TROUGH DIGS INTO THE NORTHERN ROCKIES ON SATURDAY.
DISTURBANCES ROTATING AROUND THE BASE OF THE TROUGH OUT OF
NORTHERN COLORADO WILL BRING SLIGHT THUNDERSTORM CHANCES SATURDAY
NIGHT AND SLIGHTLY BETTER CHANCES SUNDAY AFTERNOON AND SUNDAY
NIGHT. THAT SYSTEM WILL SLOWLY LIFT NORTHWARD EARLY NEXT
WEEK...BUT WILL BE CLOSE ENOUGH ON MONDAY FOR CONTINUED LOW
CHANCES OF SHOWERS/THUNDERSTORMS. PRECIPITATION CHANCES WILL BEGIN
TO DECLINE TUESDAY AND WEDNESDAY WITH A RIDGE REBUILDING ACROSS
THE SOUTHERN PLAINS.

TEMPERATURES WILL BE NEAR NORMAL ON FRIDAY...ABOVE NORMAL OVER THE
WEEKEND...SLIGHTLY BELOW NORMAL MONDAY AND TUESDAY AND THEN NEAR
NORMAL ON WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1222 PM MDT WED AUG 27 2014

LARGE SLOW-MOVING UPPER LOW OVER NORTHWEST COLORADO WILL IMPACT
BOTH TAF SITES WITH BROKEN TO OVERCAST SKIES AND SEVERAL ROUNDS OF
SHOWERS AND THUNDERSTORMS THROUGH THE TAF PERIOD. A SURFACE LOW
WILL ULTIMATELY FORM OVER SOUTHERN COLORADO THIS EVENING AND MOVE
INTO WESTERN KANSAS TONIGHT. CEILINGS WILL BE FL030-040 THIS
AFTERNOON AND EVENING WITH CONDITIONS DETERIORATING OVERNIGHT TO
IFR AS THE LOW MOVES CLOSER. TSRA WILL BE HIT AND MISS VARIETY
FROM 18Z-22Z WITH BEST CHANCES AFTER 02Z AT KGLD AND AFTER 22Z AT
KMCK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DLF
LONG TERM...024
AVIATION...DLF
Hazardous weather outlook, Aug 27, 10:45 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT WED AUG 27 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT WED AUG 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

TWO ROUNDS OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT
ACROSS THE TRI-STATE REGION. THIS AFTERNOON...SCATTERED
THUNDERSTORMS WILL DEVELOP AFTER 1 PM MDT ACROSS WESTERN KANSAS AND
SOUTHWEST NEBRASKA. SOME OF THESE STORMS WILL BECOME SEVERE WITH
HAIL TO THE SIZE OF WALNUTS BEING THE MAIN THREAT AS THEY MOVE
NORTHEAST AROUND 25 MPH.

FURTHER WEST OVER COLORADO...STRONG TO SEVERE STORMS WILL DEVELOP
THIS AFTERNOON OVER THE FRONT RANGE WHICH WILL MOVE INTO EASTERN
COLORADO THIS EVENING AND INTO AND WESTERN KANSAS AND SOUTHWEST
NEBRASKA LATER THIS EVENING AND OVERNIGHT. LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE WITH THESE STORMS EARLY ON...WITH THE SEVERE
WEATHER THREAT DIMINISHING DURING THE EVENING AS STORMS TRANSITION
TO MORE OF A HEAVY RAIN THREAT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE STORMS WILL AGAIN BE POSSIBLE THURSDAY AFTERNOON AND
EVENING EAST OF HIGHWAY 27. LARGE HAIL UP TO HALF DOLLAR SIZE
WILL BE POSSIBLE WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SEVERE WEATHER REPORTS THROUGH SOCIAL MEDIA AND BY PHONE ARE
APPRECIATED.

DLF

The radar

The Goodland radar (KGLD), 67 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood, 1 hail. Local standard time, as filed.

Flood, Rawlins

When
August 27, 2:30 PM CST to 8:30 PM CST
Where
Rawlins County, 2.85 mi WSW of Blakeman to 2.31 mi WSW of Blakeman
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.805, -101.170

Beaver Creek was out of its banks with minor flooding occurring after heavy rainfall during the evening of August 26th.

Flash Flood, Gove

When
August 27, 4:20 PM CST to 7:20 PM CST
Where
Gove County, 4.1 mi S of Park to 4.09 mi S of Park
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.041, -100.370

One foot of water was reported flowing across Road 58, south of road Y. Doppler radar estimated 3.5 inches of rain fell in this area.

Hail, Logan

When
August 27, 5:07 PM CST
Where
Logan County, 4.51 mi WSW of Oakley
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.110, -100.930

The cooperative observer also reported 1.80 inches of rain fell in about 15 minutes just after this hail report around 6:30 pm CDT.

Flash Flood, Sheridan

When
August 27, 6:20 PM CST to 9:20 PM CST
Where
Sheridan County, 3.49 mi WNW of Studley to 3.42 mi W of Studley
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.370, -100.230

Water was reported over county roads near Sheridan Lake.

Flash Flood, Graham

When
August 27, 6:29 PM CST to 9:29 PM CST
Where
Graham County, 0.81 mi SE of Morland to 0.49 mi NE of Morland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.343, -100.068

Water up to six inches deep in Morland. Approximately three feet of water covering the road between Morland and Highway 24. Later in the evening, a CoCoRaHS observer just southwest of Morland reported 3.15 inches of rain fell in about a two hour period.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534364, 534356, 534367, 534357, 534362.